Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 251, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 4, 2016, 10:28 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2016, 10:28 PM CDT (03:28 UTC)
- Expired
- Oct 4, 2016, 10:45 PM CDT
- In force
- 17 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 397 m²/s²
- 0-3 km storm-relative helicity
- 510 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.0
The text
As transmitted.
757
WUUS53 KTOP 050328
SVRTOP
KSC003-059-050345-
/O.NEW.KTOP.SV.W.0251.161005T0328Z-161005T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1028 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1045 PM CDT
* AT 1028 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARNETT...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARNETT...RICHMOND AND GREELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 9507 3816 9508 3814 9539 3841 9537
3843 9507 3826 9506
TIME...MOT...LOC 0328Z 269DEG 35KT 3829 9528
HAIL...<.75IN
WIND...60MPH
$$
GARGAN2 follow-up statements
782
WWUS53 KTOP 050339
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 PM CDT TUE OCT 4 2016
KSC003-059-050345-
/O.CON.KTOP.SV.W.0251.000000T0000Z-161005T0345Z/
FRANKLIN-ANDERSON-
1039 PM CDT TUE OCT 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN FRANKLIN AND NORTHEASTERN ANDERSON COUNTIES...
AT 1038 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
GARNETT...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARNETT...RICHMOND AND GREELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 9507 3816 9508 3814 9532 3841 9531
3843 9507 3826 9506
TIME...MOT...LOC 0338Z 269DEG 35KT 3829 9515
HAIL...<.75IN
WIND...60MPH
$$
GARGAN092
WWUS53 KTOP 050344
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT TUE OCT 4 2016
KSC003-059-050352-
/O.EXP.KTOP.SV.W.0251.000000T0000Z-161005T0345Z/
FRANKLIN-ANDERSON-
1044 PM CDT TUE OCT 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES WILL EXPIRE AT 1045 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND WILL MOVE OUT
OF THE AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3826 9507 3816 9508 3814 9532 3841 9531
3843 9507 3826 9506
TIME...MOT...LOC 0341Z 269DEG 35KT 3829 9515
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 8:44 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Oct 4, 8:44 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 844 PM CDT TUE OCT 4 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 145 PM CDT Tue Oct 4 2016 Isentropic lift continues across portions of eastern KS, which has supported scattered showers and a few storms. This lift may persist in eastern KS through the afternoon hours. The cold front is currently moving through central KS and will be the focus for storm development around 2 to 3 pm. Ml cape should be on the order of 1500 to 2000 j/kg ahead of the front. There is an expansive cloud shield currently over the area therefore some clearing will be necessary to increase the instability and weaken the cap. The deep layer shear is expected to be between 40 to 50 kt. Hodographs show slight curvature in the lowest levels with the directional shear. A majority of the models have 0-1 km SRH at least 100 m2/s2. Discrete supercells will be possible after initialization and a few hours afterwards. Expect large hail, damaging wind, and tornadoes will be threats through about 7-9 pm. The best locations for these threats will be along and east of highway 81 and west of a line from Hiawatha to Emporia. These discrete storms may try to merge or become bowing segments into the early evening. The 0-3 km shear vector around 30 kt will be orientated out of the southwest. Any bowing segment that becomes perpendicular to this vector could be capable of producing mesovorticies and severe wind gusts. Storm motion are forecasted to be about 40 kt so there may be quick evolution across eastern KS. Eastern KS is where the storms should form into a line at which the wind threat will continue through roughly 9 to 12 pm. The main concern will be the decrease in instability in far eastern KS and how elevated the storms become during that time frame. Brief periods of heavy rainfall will be possible and the area of concern will be Ottawa through Republic counties where over 2 inches of rain fell this morning. Otherwise widespread flooding is not expected at this time. Localized areas of 2 to 3 inches can not be ruled out if any cells can manage to train. .LONG TERM...(Wednesday night through Tuesday) Issued at 145 PM CDT Tue Oct 4 2016 By Wednesday evening the surface low will be located in south central Kansas. Southerly flow will keep dewpoints in the lower to mid 60 range, especially in portions of east central Kansas. Late evening into overnight a southwest to northeast oriented LLJ is forecast to increase over eastern Kansas and veer through the night. Scattered thunderstorms will be possible overnight as isentropic ascent increases over east central Kansas. A stout cap has been persistent in models over the past couple days which may inhibit surface based storms if it does not weaken enough Wednesday night. CAPE of 1000-1500 J/kg and strong effective shear of over 40 knots would indicate severe storms would be possible with any development with hail being the main threat overnight into the early morning hours. By Thursday morning the main trough axis will be just west of the Rockies, shifting eastward through the afternoon. Portions of northeast Kansas will be in the warm sector Thursday afternoon ahead of the surface front. Parameters will be favorable for severe weather including shear up to 40 knots over the area. For now, it looks like the main threats will be hail, transisitioning into a wind threat with any quickly moving storms as the front moves through the area in the afternoon, exiting by mid-evening. Lingering precipitation behind the front should exit the area Friday. Temperatures will be at their warmest on Thursday before the frontal passage. Expect a significant cool down Friday with highs only reaching into the lower and mid 60s. Lows on Saturday morning will also be much more brisk than of late, in the upper 30s and lower 40s. From here, another slight warm up expected through the end of the period getting back into the middle 70s by Tuesday. Weekend looks to remain dry as high pressure sits over the central US, with slight chance POPs returning Sunday night to the end of the period. With models not in very good agreement after the weekend, confidence in these chances is low at this time. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 655 PM CDT Tue Oct 4 2016 A line of thunderstorms will pass through the KFOE and KTOP terminals between now and 4Z. Expect wind gusts out of the west up to 30 MPH and a brief window of MVFR ceilings and visibilities. After the line the remainder of the night will be dry. Some patchy fog may develop at the terminals near sunrise and mix out by 14Z TUE. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Sanders LONG TERM...Heller AVIATION...Gargan
Hazardous weather outlook, Oct 4, 2:10 PM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 210 PM CDT TUE OCT 4 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-051915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 210 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. TORNADOES WILL ALSO BE POSSIBLE, ALONG WITH LOCALLY HEAVY RAINFALL. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE ALONG AND EAST OF HIGHWAY 81 AND WEST OF A LINE FROM HIAWATHA TO EMPORIA MAINLY BETWEEN 3 AND 7 PM. FARTHER EAST THERE IS A SLIGHT RISK FOR DAMAGING WIND GUSTS THROUGH THE LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT, AND THERE IS THE POTENTIAL FOR A FEW OF THESE STORMS TO BE STRONG TO SEVERE WITH HAIL BEING THE MAIN HAZARD. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN THURSDAY AFTERNOON AND EARLY EVENING, WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Oct 4, 7:55 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT TUE OCT 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL BURDICK 38.57N 96.85W
10/04/2016 E1.00 INCH MORRIS KS TRAINED SPOTTER
.
&&
JPSpecial weather statement, Oct 4, 9:05 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT TUE OCT 4 2016
KSZ038-054-050230-
WABAUNSEE-LYON-
905 PM CDT TUE OCT 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE AND NORTH
CENTRAL LYON COUNTIES UNTIL 930 PM CDT...
AT 905 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF ALLEN...MOVING NORTHEAST AT 55 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ESKRIDGE AND KEENE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 343 AND 345.
LAT...LON 3876 9635 3910 9596 3909 9595 3881 9595
3866 9623
TIME...MOT...LOC 0205Z 228DEG 49KT 3876 9622
BARJENBRUCHSpecial weather statement, Oct 4, 9:09 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT TUE OCT 4 2016
KSZ054-050230-
LYON-
909 PM CDT TUE OCT 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LYON COUNTY UNTIL
930 PM CDT...
AT 908 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLPE...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OLPE AND HARTFORD.
LAT...LON 3817 9630 3825 9626 3837 9595 3826 9595
3826 9596 3817 9596
TIME...MOT...LOC 0208Z 228DEG 48KT 3823 9612
SANDERSSpecial weather statement, Oct 4, 9:26 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT TUE OCT 4 2016
KSZ058-050300-
COFFEY-
926 PM CDT TUE OCT 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR COFFEY COUNTY UNTIL 1000 PM
CDT...
AT 925 PM CDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 4 MILES
NORTH OF GRIDLEY...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...WAVERLY...NEW STRAWN...GRIDLEY AND JOHN REDMOND
RESERVOIR.
LAT...LON 3826 9596 3826 9595 3829 9595 3844 9558
3843 9551 3815 9552 3804 9584 3804 9595
TIME...MOT...LOC 0225Z 235DEG 37KT 3817 9586
SANDERSSpecial weather statement, Oct 4, 10:02 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1002 PM CDT TUE OCT 4 2016
KSZ055-056-058-059-050330-
FRANKLIN-OSAGE-ANDERSON-COFFEY-
1002 PM CDT TUE OCT 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COFFEY...SOUTHERN
FRANKLIN...ANDERSON AND SOUTHEASTERN OSAGE COUNTIES UNTIL 1030 PM
CDT...
AT 1001 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS...4 MILES NORTHWEST OF WESTPHALIA...MOVING EAST AT 45
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GARNETT...WAVERLY...RICHMOND...COLONY...GREELEY...LANE...
WESTPHALIA...KINCAID...LONE ELM...HARRIS AND LE ROY.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 158 AND 166.
LAT...LON 3847 9568 3846 9507 3826 9506 3826 9507
3804 9508 3804 9573
TIME...MOT...LOC 0301Z 254DEG 39KT 3824 9555
GARGANLocal storm report, Oct 4, 10:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1026 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND DMG AUBURN 38.91N 95.82W
10/04/2016 SHAWNEE KS PUBLIC
4 INCH DIAMETER HEALTHY TREE LIMB BROKEN OFF TREE.
&&
BDRAKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:07 PM CDT | Areal Flood Advisory | TOP | Clay, Dickinson, Geary, Riley | 3 hr |
| Oct 4, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 35 min |
| Oct 4, 7:55 PM CDT | Areal Flood Advisory | TOP | Geary, Marshall, Nemaha, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Oct 4, 9:05 PM CDT | Special Weather Statement | TOP | Wabaunsee | 25 min |
| Oct 4, 9:09 PM CDT | Special Weather Statement | TOP | Lyon | 21 min |
| Oct 4, 9:21 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 9 min |
| Oct 4, 9:26 PM CDT | Special Weather Statement | TOP | Coffey | 34 min |
| Oct 4, 10:02 PM CDT | Special Weather Statement | TOP | Anderson | 28 min |
| Oct 4, 10:59 PM CDT | Areal Flood Advisory | TOP | Coffey | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.